Acute Kidney Injury Associated With Vancomycin When Laxity Leads to Injury and Findings on Kidney Biopsy

    loading  Checking for direct PDF access through Ovid

Abstract

The issue of vancomycin-induced acute kidney injury (AKI) has resurged with the use of intravenous vancomycin as a first-line antibiotic, often for prolonged periods of time for the management of serious methicillin-resistant Staphylococcus aureus infections, and with a higher recommended trough level (15–20 μg/mL). We have observed 3 patients on intravenous vancomycin who developed very high trough levels (>40 μg/mL) and severe (stage 3) AKI. Those 3 patients underwent kidney biopsy for unresolving AKI, which revealed findings compatible with acute tubular necrosis. The first patient initially developed asymptomatic acute interstitial nephritis because of a concomitant antibiotic that caused worsening of kidney function, and the dose of vancomycin was not properly adjusted while staying at the nursing home. The second was an emaciated patient (BMI, 14) whose serum creatinine level was a deceptive marker of kidney function for the proper dosing of vancomycin, resulting in a toxic level. The third patient developed vancomycin-related AKI on an initially high therapeutic level, which then contributed to further rising in vancomycin level and subsequently causing severe AKI. One patient required hemodialysis, but all 3 patients ultimately recovered their kidney function significantly. A regular monitoring (preferably twice weekly) of serum creatinine and vancomycin trough level is advisable to minimize vancomycin-associated AKI, primarily acute tubular necrosis, for patients requiring prolonged administration of vancomycin (>2 weeks) on the currently recommended higher therapeutic trough levels (>15 μg/mL).

Related Topics

    loading  Loading Related Articles